Mathematical Research Letters

Volume 11 (2004)

Number 6

Ricci flow and nonnegativity of sectional curvature

Pages: 883 – 904

DOI: http://dx.doi.org/10.4310/MRL.2004.v11.n6.a12

Author

Lei Ni (University of California at San Diego)

Abstract

In this paper, we extend the general maximum principle in \cite{NT3} to the time dependent Lichnerowicz heat equation on symmetric tensors coupled with the Ricci flow on complete Riemannian manifolds. As an application we exhibit complete Riemannian manifolds with bounded nonnegative sectional curvature of dimension greater than three such that the Ricci flow does not preserve the nonnegativity of the sectional curvature, even though the nonnegativity of the sectional curvature was proved to be preserved by Hamilton in dimension three. This fact is proved through a general splitting theorem on the complete family of metrics with nonnegative sectional curvature, deformed by the Ricci flow.

Full Text (PDF format)